Alert archive / South Carolina / Flash Flood Watches in 2020
Flash Flood Watch 8, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Jul 7, 2020, 9:22 AM EDT for 5 counties in South Carolina; 4 counties in Georgia. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2020, 9:22 AM EDT (13:22 UTC)
- Expired
- Jul 7, 2020, 8:15 PM EDT
- In force
- 11 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WGUS62 KCAE 071322 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 922 AM EDT Tue Jul 7 2020 .A band of moderate to heavy rainfall will set up across parts of the western and southern Midlands and Central Savannah River area this morning and likely persist into the evening hours. Rainfall rates of 1 to 2 inches per hour in the heaviest downpours may lead to additional rain totals of 2 to 4 inches locally. GAZ040-063>065-SCZ018-020-025-026-030-072130- /O.NEW.KCAE.FF.A.0008.200707T1322Z-200708T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-McCormick-Newberry-Edgefield- Saluda-Aiken- Including the cities of Edgefield, Mccormick, Evans, North Augusta, Hephzibah, Augusta, Martinez, Newberry, Johnston, Thomson, Ridge Spring, Saluda, Lincolnton, and Aiken 922 AM EDT Tue Jul 7 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Columbia has issued a * Flash Flood Watch for portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Columbia, Lincoln, McDuffie and Richmond. In central South Carolina, Aiken, Edgefield, McCormick, Newberry and Saluda. * Through this evening * A slow moving low pressure system will bring moderate to heavy rainfall to parts of the Central Savannah River Area and western and southern Midlands. 1 to 3 inches of rain has already fallen in some locations and additional rainfall of 2 to 4 inches is possible with persistent showers and thunderstorms through this evening. * Rain rates of 1 to 2 inches per hour with additional rainfall totals of 2 to 4 inches could produce flash flooding of low lying and poor drainage areas. Ponding of water on roadways will create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ HC
2 follow-up statements
104 WGUS62 KCAE 071951 FFACAE Flood Watch National Weather Service Columbia SC 351 PM EDT Tue Jul 7 2020 GAZ040-063>065-SCZ018-020-025-026-030-080400- /O.CON.KCAE.FF.A.0008.000000T0000Z-200708T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-McCormick-Newberry-Edgefield- Saluda-Aiken- Including the cities of Edgefield, Mccormick, Evans, North Augusta, Hephzibah, Augusta, Martinez, Newberry, Johnston, Thomson, Ridge Spring, Saluda, Lincolnton, and Aiken 351 PM EDT Tue Jul 7 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Columbia, Lincoln, McDuffie and Richmond. In central South Carolina, Aiken, Edgefield, McCormick, Newberry and Saluda. * Until Midnight EDT tonight * An area of low pressure will continue to move through the region this evening with showers and thunderstorms. Locally heavy rainfall will occur with the stronger storms with additional rainfall accumulations of 1 to 2 inches. $$
814 WGUS62 KCAE 080015 FFACAE Flood Watch National Weather Service Columbia SC 815 PM EDT Tue Jul 7 2020 GAZ040-063>065-SCZ018-020-025-026-030-080115- /O.CAN.KCAE.FF.A.0008.000000T0000Z-200708T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-McCormick-Newberry-Edgefield- Saluda-Aiken- Including the cities of Edgefield, Mccormick, Evans, North Augusta, Hephzibah, Augusta, Martinez, Newberry, Johnston, Thomson, Ridge Spring, Saluda, Lincolnton, and Aiken 815 PM EDT Tue Jul 7 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Columbia, Lincoln, McDuffie and Richmond. In central South Carolina, Aiken, Edgefield, McCormick, Newberry and Saluda has been cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ CAL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 6:41 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 7, 6:41 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Columbia SC 641 AM EDT Tue Jul 7 2020 .SYNOPSIS... Moisture continues to stream into the region from the south ahead of an area of low pressure moving eastward through southern Georgia. This will bring increasing chances of showers and thunderstorms into the middle of the week with heavy rain possible. Showers and thunderstorms will remain possible from late this week through the weekend as a moist air mass remains over the region. && .NEAR TERM /THROUGH TONIGHT/... Mid-level trough will extend over the region today and become centered over the region tonight. At the surface, a frontal boundary will be stalled across the area. Surface low pressure will move into the area from the southwest this morning and set up over the CSRA by tonight. Deep moisture will be in place with precipitable water values around 2.4 inches with the highest values east. Instability appears limited with LI values peaking around -1 or -2. Widespread showers and isolated thunderstorms are expected during the afternoon with numerous showers continuing into tonight. The main threat is locally heavy rainfall and potential for flash flooding. The forecast area is outlooked in a marginal risk for excessive rainfall by WPC. The areas that received the heaviest rainfall on Monday will be particularly susceptible including Aiken and Edgefield counties and eastern Sumter, Lee, Clarendon, and southern Chesterfield counties. Flooding is not expected to be widespread enough to warrant a Flash Flood Watch. Clouds and rain will keep temperatures around 10 degrees below normal, with highs only in the lower to middle 80s. Overnight lows in the lower 70s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... The upper low over the region Wednesday will move off the coast Wednesday night. The surface low will linger over the Coastal Plain. Although PWAT values will remain at or above 2 inches over much of the area, the deepest moisture will shift to the coastal plain. Showers and thunderstorms will become more diurnal given lack of forcing. Instability will likely be slightly greater with some dry air moving in aloft and steeper low level lapse rates which may be sufficient to pose a threat for isolated strong downbursts. We kept categorical pops for Wednesday afternoon and chance pops into Wednesday night. High temperatures will remain below normal in the mid 80s with overnight lows in the low 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... A negatively tilted upper trough slowly move east, though upper trofiness lingers over the eastern conus. A potential tropical low will keep a chance of showers and thunderstorms in the area as it drifts along the coast Thursday night into Friday. The NHC continues to give this area of low pressure a 40 percent chance of development as it moves into the warmer Carolina coastal waters but at that point, with our area being on the west side of the system, it would pose little threat. Moisture will likely stay in the area into early next week and with temperatures climbing back to near normal with mainly diurnal showers and thunderstorms. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... A surface low is slowly tracking eastward through southern GA towards southern SC, continuing to bring showers and thunderstorms to our region into early Wednesday. Scattered showers currently remain in our area, with more moving in from the south as the early morning progresses. MVFR/IFR conditions expected as visibilities are forecast to go down to 4-5SM by early morning. Visibilities will remain low into the afternoon. Winds generally calm until daybreak, becoming easterly at 5-10 knots. In addition to showers, isolated thunderstorms are expected to develop in the afternoon. Expect higher restrictions within these pockets of instability. .EXTENDED AVIATION OUTLOOK...The chance for restrictions from mainly diurnal convection and early morning fog will persist through the weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 7, 4:17 AM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 417 AM EDT Tue Jul 7 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 080830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 417 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a potential for locally heavy rainfall from showers and thunderstorms today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms with locally heavy rainfall are expected across the area through Thursday. The potential for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:01 AM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 3 hr |
| Jul 7, 8:51 AM EDT | Areal Flood Advisory | CAE | Aiken | 3 hr |
| Jul 7, 10:53 AM EDT | Flash Flood Warning | CAE | Edgefield, McCormick | 4 hr |
| Jul 7, 12:28 PM EDT | Areal Flood Advisory | CAE | Aiken | 5 hr |
| Jul 7, 9:41 AM EDT | Areal Flood Advisory | CAE | Lincoln | 3 hr |
Nearby
Flash Flood Watches in South Carolina, 2020Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.